Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2025, 2:11 PM EDT for 7 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2025, 2:11 PM EDT (18:11 UTC)
- Expired
- May 16, 2025, 3:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Bland County, VA, City of Radford, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:10 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:33 PM EDT, 38 minutes earlier.
Area forecast discussion, May 16, 1:33 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 133 PM EDT Fri May 16 2025 .SYNOPSIS... A warm front enters the Ohio Valley today bringing storms to this region, which will start to move into our area this afternoon into tonight. A cold front tracks across Saturday. High pressure builds in behind the front for Sunday into early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 1145 AM EDT Friday... Key Messages: 1) Severe Thunderstorm Watch #261 in effect until 6PM for parts of NW NC, western VA west of the ROA Valley, and southern WV generally south of I-64.. 2) Strong to severe storms associated with a MCS forecast to cross the mountains this afternoon. 3) More storms expected tonight as another MCS moves in from KY. Severe winds/hail possible. Based on latest radar trends and SPC analysis...An arcing band of thunderstorms, Mesoscale Convective System (MCS) has developed into eastern KY. Despite shading from cloud cover east of the system, moderate insolation is underway. Coupled with steep mid- level lapse rates, as sampled in regional 12Z soundings, the plume of large buoyancy over the TN Valley will extend northeastward towards the southern Appalachians. Fast, nearly unidirectional westerly deep-layer shear should favor at least a few supercells ahead of the MCS moving east. A mix of large hail, which could be significant, along with damaging winds seems likely. A severe thunderstorm watch has been issued to account for current radar trends which suggest MCS will follow axis of developing CAPE downstream into our western CWA. Watch may need to be extended farther downstream into the piedmont (along VA/NC border) pending evolution of CAPE profiles east of the mountains...daytime heating leading to increasing instability there. Unlike yesterday where capping inversion held for the most part, this same inversion (still evident in the morning RNK sounding) should be penetrable today given the lift from the cold pool associated with the advancing MCS. Plan to send up another balloon from RNK. Special release is scheduled for 18Z. Current MCS is expected to exit the CWA this evening, leaving lull or break between yet another MCS that is expected to develop farther upstream across MO and western KY, moving east again, and crossing the southern Appalachians during the overnight. Models have trouble capturing the timing and intensity of these systems so stay tuned for future updates as these mesoscale features evolve. Highs today will be in the 80s east of the Blue Ridge and in the mid 70s to around 80 west. Lows Friday night remain elevated due to showers/higher RH, with lower to mid 60s Piedmont/foothills to upper 50s mountains. && .SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/... As of 130 PM EDT Friday... Key Messages: 1) Windy conditions during weekend 2) A few small chances of precipitation before another front arrives mid-next week With a cold front passing through this weekend, winds will be northwesterly and considerably gusty along and west of the Blue Ridge. Model guidance suggests sustained winds of 10-15 mph and wind gusts of 25-35 mph. Winds at the highest elevations may be a little stronger due to a low level jet. Winds will calm down by Monday afternoon as the Mid-Atlantic will be in a smaller pressure gradient. Dew points and temperatures will take a small hit but are expected to recover by the middle of next week as a warm front approaches from the west. Dew points will still be in the 50s and PWATs will also be at least 1" for the more southern counties. Some 500mb shortwaves are expected to pass through the region prior to the next cold front which could bring some additional precipitation chances for the more western and mountainous counties. Given it is May, this precipitation will likely be in the form of thunderstorms though severe weather is currently unlikely. && .LONG TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 130 PM EDT Friday... Key Messages: 1) Chance of widespread precipitation mid-next week 2) Drier air to move in A surface low is projected to pass through the region mid-next week but specific impacts will be determined on its trajectory. This low is expected to be dragging fronts with it but it's position relative to our area will determine if our area gets a cold front, a warm front, or both. Precipitation is the highest with this system next week, but it is too early to know of any severe weather hazards or how much precipitation will accompany this system. The air mass that follows it will be considerably drier with dew points lowering into the 50s region-wide and PWATs tanking to about 0.25-0.50 inches. The air temperatures also may be a little cooler with highs in the upper 60s and lower 70s towards the Piedmont. An upper level low is projected to pass through the northeast portion of CONUS towards the end of next week but model guidance is currently unsure if it will be a cut off low. The upper low looks to move slowly regardless of this and provide multiple vorticity maxima to the Mid-Atlantic. With the dry conditions, however, additional precipitation is unlikely. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 650 AM EDT Friday... Look for fog to clear out soon, with mainly VFR through the period. A few showers/possible storms may occur this morning along/west of a HSP-BCB-MKJ line. More showers/storms this afternoon but scattered nature. Amendments may be needed. Expect a better chance of showers/storms into this evening and possibly overnight with a more organized cluster of showers/storms moving in. At the moment will have VCSH/VCTS mainly in the west tonight with possible MVFR. EXTENDED AVIATION OUTLOOK... Activity continues into early Saturday, but should see drying out heading into Saturday afternoon. So expect some periods of sub- VFR during this time. Expect clearing for Saturday night and Sunday. High pressure ridging into the Mid- Atlantic Sunday and into early next week, keeping the weather quiet with likely VFR conditions for all terminals. Unsettled weather returns Tuesday into Wednesday. && .EQUIPMENT... As of 320 AM EDT Friday... The National Weather Service Weather Forecast Office in Blacksburg, VA is continuing to conduct a required, scheduled update to their Advanced Weather Interactive Processing System (AWIPS) that began Tuesday, May 13, 2025. While we have taken back over most of the forecast operations, our service back-up office in Raleigh, NC, there may still be issues with delayed or missing products until all services are restored. No impacts to our core services of forecast products and weather watches, warnings and advisories are expected during this period. The forecast office in Blacksburg, VA will remain open and staffed through the period for public and partner phone calls. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...PM/WP SHORT TERM...CG LONG TERM...CG AVIATION...WP EQUIPMENT...WP
Hazardous weather outlook, May 16, 4:38 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 438 AM EDT Fri May 16 2025 VAZ007-009-WVZ042-043-508-170845- Tazewell-Smyth-Mercer-Summers-Western Greenbrier- 438 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong to severe storms are possible this afternoon into tonight. Damaging winds are the main threat, though large hail and tornadoes could also occur. Heavier downpours from thunderstorms may also cause localized flash flooding, particularly in already saturated areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-WVZ044- 507-170845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Monroe-Eastern Greenbrier- 438 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a slight risk (level 2 of 5) for severe thunderstorms this afternoon into tonight. Thunderstorms may produce severe wind gusts and large hail. An isolated tornado and localized flooding are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe storm is possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 1:14 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
114 PM EDT Fri May 16 2025
VAZ007-010-012-161745-
Tazewell VA-Bland VA-Wythe VA-
114 PM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TAZEWELL...BLAND
AND NORTHWESTERN WYTHE COUNTIES THROUGH 145 PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suiter, or near Burkes Garden, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bland...
Ceres...
Bastian...
Rocky Gap...
Burkes Garden...
Long Spur...
and Mechanicsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Virginia...and southeastern West Virginia.
&&
LAT...LON 3713 8142 3730 8098 3727 8101 3718 8090
3718 8089 3719 8087 3718 8086 3717 8088
3715 8086 3712 8089 3711 8093 3705 8090
3700 8136
TIME...MOT...LOC 1714Z 252DEG 37KT 3710 8128
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:14 PM EDT | Special Weather Statement | RNK | Bland | 31 min |
| May 16, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 59 min |
| May 16, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 63 min |
| May 16, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Giles and 6 more | 55 min |
| May 16, 3:14 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 16 min |
| May 16, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Tazewell, Wythe, City of Galax | 54 min |
| May 16, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 64 min |
| May 16, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 20 min |
| May 16, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 33 min |
| May 16, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick, City of Martinsville | 65 min |
| May 16, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Henry, Pittsylvania, City of Danville | 62 min |
| May 16, 5:19 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.